Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Albany, NY

July 23, 2002Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Jul 23, 2002, 3:30 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 3:30 PM EDT (19:30 UTC)
Expired
Jul 23, 2002, 4:15 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS51 KALY 231930
SVRALY
CTC005-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 415 PM EDT

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF WINSTED TO NEW
  MILFORD...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINSTED AND TORRINGTON AT 335 PM EDT
  LITCHFIELD AT 340 PM EDT
  NEW HARTFORD AT 345 PM EDT
  WOODBURY CENTER AND BETHLEHEM VILLAGE AT 350 PM EDT
  THOMASTON AT 400 PM EDT
  TERRYVILLE AND OAKVILLE AT 405 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 4149 7337 4166 7350 4179 7350 4203 7326
          4203 7302 4197 7302 4197 7289 4188 7296
          4181 7295 4180 7300 4165 7299 4152 7317

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:00 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 11:00 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT TUE JUL 23 2002

.DISC...

FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED...
THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT.
ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM
WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE
WEATHER INDEX YIELDS MAJOR SEVERE.  WATCH ANTICIPATED
AND STAFFING BEING ARRANGED.

.HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED
CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD
HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN.

.ALY...NONE

WILEY

In the hours before

Special weather statement, Jul 23, 12:31 PM EDT, 2 hours 59 minutes before
NYZ051-052-231715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1231 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT
35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

DELMAR AND COLONIE AT 1240 PM EDT...
ALBANY AT 1245 PM EDT...
MENANDS AND LOUDONVILLE AT 1250 PM EDT...
WATERVLIET AND GREEN ISLAND AT 1255 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 12:56 PM EDT, 2 hours 34 minutes before
NYZ041-043-231730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT TUE JUL 23 2002

...STRONG THUNDERSTORMS IN WASHINGTON AND SARATOGA COUNTIES...

AT 1256 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NORTHUMBERLAND TO SOUTH CAMBRIDGE...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SARATOGA SPRINGS TO
8 MILES WEST OF HOOSICK FALLS...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAGLE BRIDGE AT 105 PM EDT...
COSSAYUNA AT 110 PM EDT...
CAMBRIDGE AT 115 PM EDT...
SALEM AND WHITE CREEK AT 125 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Local storm report, Jul 23, 1:18 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

WASULA
Local storm report, Jul 23, 2:26 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
226 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1240 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/23/02   ALBANY                         LARGE TREE LIMBS DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

0210 PM    GREAT BARRINGTON          MA   .75 INCH HAIL
07/23/02   BERKSHIRE                      DIME SIZE HAIL

WASULA
Local storm report, Jul 23, 2:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1240 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/23/02   ALBANY                         LARGE TREE LIMBS DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

0126 PM    KINDERHOOK                NY   WIND DAMAGE
07/23/02   COLUMBIA                       TREES AND WIRES DOWN

0140 PM    HILLSDALE                 NY   WIND DAMAGE
07/23/02   COLUMBIA                       LARGE TREE LIMBS...TREES
                                          AND WIRES DOWN

0150 PM    COXSACKIE                 NY   WIND DAMAGE
07/23/02   GREENE                         SMALL TREES DOWN...ROOF
                                          BLOWN OFF A TRAILER.

0210 PM    GREAT BARRINGTON          MA   .75 INCH HAIL
07/23/02   BERKSHIRE                      DIME SIZE HAIL

0240 PM    GARDINER                  NY   .5 INCH HAIL
07/23/02   ULSTER                         MOTHBALL SIZE HAIL.

WASULA
Local storm report, Jul 23, 3:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1240 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/23/02   ALBANY                         LARGE TREE LIMBS DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

0126 PM    KINDERHOOK                NY   WIND DAMAGE
07/23/02   COLUMBIA                       TREES AND WIRES DOWN

0150 PM    COXSACKIE                 NY   WIND DAMAGE
07/23/02   GREENE                         SMALL TREES DOWN...ROOF
                                          BLOWN OFF A TRAILER.

0200 PM    HILLSDALE                 NY   WIND DAMAGE
07/23/02   COLUMBIA                       SEVERAL TREES AND WIRES
                                          DOWN ALONG ROUTE 23. ONE
                                          TREE ON A CAR

0210 PM    GREAT BARRINGTON          MA   .75 INCH HAIL
07/23/02   BERKSHIRE                      DIME SIZE HAIL

0220 PM    SAUGERTIES SOUTH          NY   WIND DAMAGE
07/23/02   ULSTER                         NUMEROUS TREES AND WIRES
                                          DOWN.

0240 PM    GARDINER                  NY   .5 INCH HAIL
07/23/02   ULSTER                         HALF INCH HAIL.

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:34 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region56 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.